Alert archive / Utah / Flash Flood Warnings in 2025

Flash Flood Warning 44, NWS Salt Lake City, UT

October 23, 2025Garfield County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Oct 23, 2025, 9:40 AM MDT for Garfield County, Utah. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 23, 2025, 9:40 AM MDT (15:40 UTC)
Expired
Oct 23, 2025, 1:30 PM MDT
In force
4 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Garfield County, UT

The radar

The Cedar City radar (KICX), 132 km from the middle of the area, began a volume at 15:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 3.7 hours before the alert went out and 275 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2025-10-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2025-10-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1246 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

317 
WGUS55 KSLC 231540
FFWSLC
UTC017-231930-
/O.NEW.KSLC.FF.W.0044.251023T1540Z-251023T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
940 AM MDT Thu Oct 23 2025

The National Weather Service in Salt Lake City has issued a

* Flash Flood Warning for...
  South Central Garfield County in southern Utah...

* Until 130 PM MDT.

* At 940 AM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across Big Horn Canyon and upper portions of Harris 
  Wash. Between 0.5 and 1 inch of rain has fallen. Flash flooding is 
  ongoing or expected to begin shortly, with any flood wave moving 
  downstream from Harris Wash to the confluence of the Escalante 
  River.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks, streams,
           normally dry washes, and backcountry roads.

* Some locations that will experience flash flooding include...
  Bighorn Canyon and Harris Wash in South Central Garfield County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

Remain alert for flooding even in locations not receiving rain. Dry 
washes, streams, and rivers can become raging killer currents in a 
matter of minutes, even from distant rainfall.

&&

LAT...LON 3766 11120 3760 11142 3769 11158 3774 11152
      3770 11139 3767 11122

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

JW
2 follow-up statements
548 
WGUS75 KSLC 231731
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
1131 AM MDT Thu Oct 23 2025

UTC017-231930-
/O.CON.KSLC.FF.W.0044.000000T0000Z-251023T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Garfield UT-
1131 AM MDT Thu Oct 23 2025

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 130 PM MDT THIS 
AFTERNOON FOR SOUTH CENTRAL GARFIELD COUNTY...

At 1131 AM MDT, Doppler radar indicated thunderstorms producing 
heavy rain across Big Horn Canyon and upper portions of Harris Wash. 
Between 0.5 and 1 inch of rain has fallen. Flash flooding is ongoing 
or expected to begin shortly, with any flood wave moving downstream 
from Harris Wash to the confluence of the Escalante River.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life threatening flash flooding of creeks, streams,
         normally dry washes, and backcountry roads.

Some locations that will experience flash flooding include...
  Bighorn Canyon and Harris Wash in South Central Garfield County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

Remain alert for flooding even in locations not receiving rain. Dry 
washes, streams, and rivers can become raging killer currents in a 
matter of minutes, even from distant rainfall.

&&

LAT...LON 3766 11120 3760 11142 3769 11158 3774 11152
      3770 11139 3767 11122

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

JAC
622 
WGUS75 KSLC 231924
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
124 PM MDT Thu Oct 23 2025

UTC017-231934-
/O.EXP.KSLC.FF.W.0044.000000T0000Z-251023T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Garfield UT-
124 PM MDT Thu Oct 23 2025

...FLASH FLOOD WARNING WILL EXPIRE AT 130 PM MDT THIS AFTERNOON FOR 
SOUTH CENTRAL GARFIELD COUNTY...

The heavy rain has ended, though periods of light to moderate 
rainfall can be expected through roughly 5PM. Flooding is no longer 
expected to pose a threat. Please continue to heed remaining road 
closures.

&&

LAT...LON 3766 11120 3760 11142 3769 11158 3774 11152
      3770 11139 3767 11122

$$

JAC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Oct 23, 2:45 AM MDT, 6 hours 55 minutes earlier.

Area forecast discussion, Oct 23, 2:45 AM MDT, 6 hours 55 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
245 AM MDT Thu Oct 23 2025

.SYNOPSIS...An active weather pattern will continue across the
region, with an upper level low bringing the chance of showers and
thunderstorms to portions of southern and eastern Utah through
this evening. After a period of high pressure, another potential
cold front will impact portions of Utah and Uinta County, WY
Sunday into Monday.

&&

.DISCUSSION...The active weather pattern will continue across the
region through at least this weekend, before ridging builds into
the area for at least the early part of next week. Early morning
upper air and satellite analysis indicates an upper level low is
near the Las Vegas area. Upper level diffluence associated with
this upper level low is across portions of southern Utah. A
substantial upper level trough and associated jet streak are
approaching coastal areas of the Pacific Northwest.

Overnight radar trends continue to bring waves of showers and
embedded thunderstorms into southern and eastern Utah, largely
associated with aforementioned area of broad upper level
diffluence ahead of the upper level low. This is largely forcing
driven as instability in general is fairly limited. CAMS suggest
another area of convection will develop southwest of Zion National
Park near sunrise and track eastward across Washington and Kane
Counties through early afternoon. Expect rainfall rates generally
up to 0.25" per hour, however, HREF 95th percentile hourly
precipitation rates approach 0.75" hour in some locations. Given
this, cannot rule out an isolated threat of flash flooding with
this convection across many of the southern Utah national park and
recreation areas.

Additional convection will also develop across the remainder of
southern and eastern Utah this afternoon and evening, though
expect coverage to be less than the Kane/Washington County
convection as this area is more removed from the best synoptic
forcing. HREF afternoon SBCAPE values are paltry, around 250 J/kg
on average...with around 10-15 kts of deep layer shear. Storm
motions may favor a more south to southwesterly trend. Given this,
have carried "Possible" for the flash flood potential for all
parks/recreation areas except Snow Canyon today.

Shortwave ridging will gradually build into the area in the wake
of this upper level low Friday.

Ensemble members remain split on how deep the next trough will be
across the Interior West Sunday into Monday, associated with the
previously mentioned upper level trough approaching the Pacific
Northwest this morning. The 00Z deterministic Canadian has
shifted toward a deeper solution, with a strong and progressive
cold front and heavy precipitation band shifting into northern
Utah Sunday night into Monday. The deepest solution, with a strong
cold front plunging into northern and central Utah is represented
by about 12% of ensemble members. 34% of the ensemble members are
shallower with this trough but still bring a cold front with a
period of moderate to heavy precipitation into the northern third
of Utah. The remainder of the ensemble members (~54% of members)
are closer to the GFS and EC deterministic solutions with more of
a brush-by system and thus lower precipitation potential. That's
a lot of words to say that while the probability of a strong cold
front and band of of heavier precipitation is less likely, a
subset of ensemble members continue to show this solution. Will
need to continue to monitor the next few model runs.

Around 75% of the ensemble members shift near to above normal
temperatures into at least southern Utah as upper level ridging
builds into the region Tuesday, while 25% of the members keep
cooler northwest flow across northern Utah. This is largely due
to a deep trough digging into the Plains/Midwest, which is not
represented in the other ensemble clusters. Again, something to
monitor moving forward as the minority solution would keep early
to mid-week cooler across northern Utah.

&&

.AVIATION...KSLC...Isolated rain showers are possible in the
vicinity of the terminal early this morning, but otherwise
conditions dry out with gradually decreasing cloud cover through
the remainder of the day. Light southeasterly winds this morning
transition northwesterly after around 16z.

.REST OF UTAH AND SOUTHWEST WYOMING...VFR conditions prevail for
all regional terminals through the TAF period. Scattered showers
and thunderstorms across southern and eastern Utah results in 30%
chance for showers and thunderstorms for terminals in those areas
through this afternoon. Otherwise, expect gradually decreasing
cloud cover and dry conditions across the airspace by this
evening. Winds remain generally light, following typical diurnal
trends.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.

&&

Kruse/Whitlam

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

In the hours before

Special weather statement, Oct 23, 6:13 AM MDT, 3 hours 27 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
613 AM MDT Thu Oct 23 2025

UTZ128-231300-
South Central Utah UT-
613 AM MDT Thu Oct 23 2025

...A strong thunderstorm will impact portions of southwestern Kane
County through 700 AM MDT
...

At 613 AM MDT, Doppler radar was tracking a strong thunderstorm near
Kanab, moving north at 15 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Kanab.

This includes US Route 89 between mile markers 52 and 69.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3731 11252 3724 11219 3700 11233 3700 11257
TIME...MOT...LOC 1213Z 195DEG 12KT 3704 11244

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

CRK
Special weather statement, Oct 23, 7:11 AM MDT, 2 hours 29 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
711 AM MDT Thu Oct 23 2025

UTZ128-231400-
South Central Utah UT-
711 AM MDT Thu Oct 23 2025

...A strong thunderstorm will impact portions of western Kane County
through 800 AM MDT
...

At 710 AM MDT, Doppler radar was tracking a strong thunderstorm 15
miles northwest of Stateline CG, or 22 miles northeast of Kanab,
moving northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of western Kane
County.

This includes US Route 89 between mile markers 32 and 35.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3707 11220 3722 11242 3750 11202 3731 11178
TIME...MOT...LOC 1310Z 224DEG 17KT 3719 11218

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

CRK

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 23, 6:13 AM MDTSpecial Weather StatementSLCKane47 min
Oct 23, 7:11 AM MDTSpecial Weather StatementSLCKane49 min
Oct 23, 7:31 AM MDTFlash Flood Warning Considerable damage threatSLCKane6 hr
Oct 23, 12:27 PM MDTFlash Flood Warning Considerable damage threatSLCKane3 hr

Nearby

Flash Flood Warnings in Utah, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.